open access

Vol 67, No 3 (2016)
Case report
Published online: 2016-09-27
Submitted: 2016-09-27
Accepted: 2016-09-27
Get Citation

Head injury and anisocoria on a cruise ship

Eilif Dahl
DOI: 10.5603/IMH.2016.0029
·
Pubmed: 27681215
·
International Maritime Health 2016;67(3):159-160.

open access

Vol 67, No 3 (2016)
MARITIME MEDICINE Case report
Published online: 2016-09-27
Submitted: 2016-09-27
Accepted: 2016-09-27

Abstract

A previously healthy 65-year-old female passenger presented on the 3rd day of her voyage with a small facial laceration after she fell and hit her forehead, following sudden blurred vision and dizziness. When the ship’s doctor noticed that one pupil was much bigger than the other, he feared intracranial bleeding and considered helicopter evacuation.

Her symptoms had started shortly after she had removed a transdermal scopolamine patch from behind her ear. Getting scopolamine from her hands in direct contact with the eye surface caused mydriasis. To prevent it, after handling the patch, the hands and the application site should have been washed thoroughly with soap and water and dried.

Only time was needed for the dilated pupil to normalise.

Abstract

A previously healthy 65-year-old female passenger presented on the 3rd day of her voyage with a small facial laceration after she fell and hit her forehead, following sudden blurred vision and dizziness. When the ship’s doctor noticed that one pupil was much bigger than the other, he feared intracranial bleeding and considered helicopter evacuation.

Her symptoms had started shortly after she had removed a transdermal scopolamine patch from behind her ear. Getting scopolamine from her hands in direct contact with the eye surface caused mydriasis. To prevent it, after handling the patch, the hands and the application site should have been washed thoroughly with soap and water and dried.

Only time was needed for the dilated pupil to normalise.

Get Citation

Keywords

head injury, anisocoria, mydriasis, anticholinergic adverse effect, scopolamine, motion sickness, maritime medicine

About this article
Title

Head injury and anisocoria on a cruise ship

Journal

International Maritime Health

Issue

Vol 67, No 3 (2016)

Article type

Case report

Pages

159-160

Published online

2016-09-27

DOI

10.5603/IMH.2016.0029

Pubmed

27681215

Bibliographic record

International Maritime Health 2016;67(3):159-160.

Keywords

head injury
anisocoria
mydriasis
anticholinergic adverse effect
scopolamine
motion sickness
maritime medicine

Authors

Eilif Dahl

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail:  viamedica@viamedica.pl